FAQ: Can Delirium Symptoms Be Treated With Medications?

A fellow caregiver asked...

Can delirium symptoms be treated with medications?

Expert Answer

Dr. Leslie Kernisan is the author of a popular blog and podcast at BetterHealthWhileAging.net. She is also a clinical instructor in the University of California, San Francisco, Division of Geriatrics.

Yes, delirium symptoms can sometimes (but not always) be treated with medications. For such symptoms of delirium as extra confusion, agitation, or aggression, low doses of antipsychotics may be prescribed. These drugs, such as haloperidol (Haldol), risperidone (Risperdal), and quetiapine (Seroquel), can help settle down a wildly paranoid person with delirium and dementia.

However, they should be used as a last resort and only for a short time, since these drugs increase the risk of falls and can have other side effects. Research studies have also found that using antipsychotics in people with dementia raises the risk of death and stroke.

Tranquilizers such as lorazepam (Ativan) and diazepam (Valium) should be avoided in older people with dementia and delirium, because they tend to worsen confusion and/or cause too much sedation. Unfortunately, these drugs are still sometimes used by doctors, especially those who have not received geriatric training.

Medications to manage delirium symptoms should never be a substitute for identifying and reversing the underlying cause of delirium.

The reassuring presence of familiar caregivers is always the safer, and often more effective, way to manage delirium symptoms.